Scholion.ai

Average Utility Maximization: A Preference Foundation

Amit Kothiyal, Vitalie Spinu, Peter P. Wakker

Operations Research · 2014 · Volume 62 · Issue 1

DOI: 10.1287/opre.2013.1230

Abstract

This paper provides necessary and sufficient preference conditions for average utility maximization over sequences of variable length. We obtain full generality by using a new algebraic technique that exploits the richness structure naturally provided by the variable length of the sequences. Thus we generalize many preceding results in the literature. For example, continuity in outcomes, a condition needed in other approaches, now is an option rather than a requirement. Applications to expected utility, decisions under ambiguity, welfare evaluations for variable population size, discounted utility, and quasilinear means in functional analysis are presented.

Keywords

utility, multiattribute, mathematics functions, decision analysis, multiple criteria

Enable JavaScript for citation tools and additional paper interactions.